Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 231, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2005, 5:15 PM CDT for Marion County, Shelby County, Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 5:15 PM CDT (22:15 UTC)
- Expired
- Aug 28, 2005, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:20 PM CDT | HAIL 1 | 6 W Palmyra, MO | |
| Aug 28, 5:25 PM CDT | TSTM WND DMG | Palmyra, MO | TREE LIMBS AND POWER LINES BLOWN DOWN. |
| Aug 28, 5:30 PM CDT | HAIL 1.75 | 5 S Palmyra, MO | |
| Aug 28, 5:40 PM CDT | HAIL 0.75 | Hannibal, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 282215 SVRLSX MOC127-205-282300- /O.NEW.KLSX.SV.W.0231.050828T2215Z-050828T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 515 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEAST MISSOURI EASTERN SHELBY COUNTY IN NORTHEAST MISSOURI * UNTIL 600 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WARREN...OR ABOUT 7 MILES NORTHWEST OF MONROE CITY... AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PALMYRA HANNIBAL SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3994 9194 3967 9198 3969 9135 3991 9144 $$ GLASS
3 follow-up statements
000 WWUS53 KLSX 282224 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 522 PM CDT SUN AUG 28 2005 MOC127-205-282300- /O.CON.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/ MARION MO-SHELBY MO- 522 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR EASTERN SHELBY AND MARION COUNTIES... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER WARREN...MOVING EAST AT 20 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...PALMYRA...WARREN AND HANNIBAL. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES WEST OF PALMYRA AT 520 PM WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3994 9194 3967 9198 3969 9135 3991 9144 $$ GLASS
000 WWUS53 KLSX 282248 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 547 PM CDT SUN AUG 28 2005 MOC205-282257- /O.CAN.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/ SHELBY MO- 547 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY IS CANCELLED... LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144 $$ MOC127-282300- /O.CON.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/ MARION MO- 547 PM CDT SUN AUG 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR MARION COUNTY... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL JUST SOUTHWEST OF PALMYRA...MOVING EAST AT 20 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... PALMYRA AND HANNIBAL. THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144 $$ GLASS
000 WWUS53 KLSX 282300 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 600 PM CDT SUN AUG 28 2005 MOC127-282310- /O.EXP.KLSX.SV.W.0231.000000T0000Z-050828T2300Z/ MARION MO- 600 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE COUNTY. LAT...LON 3995 9184 3967 9184 3969 9135 3991 9144 $$ GLASS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:35 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 28, 4:35 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 435 PM CDT SUN AUG 28 2005 .DISCUSSION... IN THE NR TERM...MAIN FCST PROBLEM IS HOW TO HNDL PCPN OVR N AREAS. FIRST THRT FOR TNGT IS SFC BASED CNVTN THAT HAS FIRED ALG STALLED FNT BTWN KCDJ AND KIRK. THIS SMALL CLUSTER OF STMS HAS MOVED LTL...BUT THERE APRS TO BE SM DVLPMT EWD OVR THE LAST FEW VOLUME SCANS AND VSBL STLT PICS INDICATE A GD DEAL OF VERTICAL DVLPMT AS FAR E AS KUIN. HV UPPED POPS WAY UP AND MENTIONED HVY RAIN FOR A TIME THIS EVENING. OUTFLO BNDRY MAY TRY TO SPREAD PCPN SWD THIS EVE...BUT SINCE THE E-W RIBBON OF UNSTABLE AIR POOLED ALG THE FNT IS VRY NARROW IT MAY HV TUFF TIME GETTING TOO FAR S. THRF...HV HELD PCPN CHCS TO A KJEF...K3LF LN. ANOTHER THRT OF TSRA WL COME FROM CNVTN WHICH HAS DVLPD NR KOMA...AS LIFT FROM SHTWV AND WAA SHUD ALLOW THIS TO HOLD TOGETHER AS IT PUSHES E...SIMILAR TO WHAT OCRD WITH CNVTN OVR S IA AND XTRM N MO ERY THIS MRNG. ATTENTION THEN TURNS TO THE APRCH OF KATRINA. MDLS SOLNS HV COME INTO BTR AGREEMENT...GENLY FOLLOWING THE FASTER SOLNS OF THE ERYR GFS RUNS AND THE FURTHER E PSTN OF THE NAM SOLNS. SO IT STILL APRS THAT SYS WL JUST BRUSH OUR SE AREAS...BGNG LT MON NGT...CONTG TUE...AND THEN ENDING ERY TUE EVE. CLDS AND PCPN THRT SHUD LIMIT DIURNAL TEMP SWINGS IN SE AREAS DURING THIS TIME...AND FOLLOWING THINKING OF ERYR FCSTS HV ADJ GUID TEMPS ACCORDINGLY. MEANWHILE...WK SFC RDGG SHUD HOLD OVR NW SECTIONS OF FA...PROVIDING MILD AND TRANQUIL WX AS KATRINA PASSES INTO OHIO VLY. APRCH OF NXT SHTWV WED NGT/THU BEARS WATCHING FOR ANOTHER ROUND OF PCPN. SFC CNVGC NON-EXISTENT DUE TO CRCLN ON BACK SIDE OF KATRINA...BUT THERE IS A BIT OF FNTL SCALE FORCING/WK THETA-E ADV. HWVR...THINK THAT KATRINA WL PREVENT SGFNT MSTR FROM BEING ABLE TO ENTER THIS SYS...SO MAIN PCPN THRT SHUD BE WELL TO OUR N WHERE UVV WL BE STRONGEST. HV LEFT LTR PDS...FRI-SUN...DRY FOR NOW. MUCH UNCERTAINLY EXISTS WITH TIMING AND MSTR RETURN AHD OF SHTWV IN THE SAT-SUN TIME FRAME AND WL WAIT FOR ANOTHER MEDIUM RANGE MDL CYCLE BFR INTRODUCING PCPN. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && TRUETT
Hazardous weather outlook, Aug 28, 4:07 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 407 PM CDT SUN AUG 28 2005 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 407 PM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTHEAST MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS... HOWEVER THEY WILL PRODUCE DANGEROUS LIGHTING...HEAVY RAIN...AND GUSTY WINDS IN EXCESS OF 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL IN RAINFALL OBSERVATIONS AND ANY STRONG WIND OR HAIL REPORTS. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:35 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.